I missed my birth control pill three days in a row around my ovulation date (according to my calculations). I resumed my pill schedule but I experienced bleeding for 5 days in a row. My period was two weeks away when the bleeding started. My nurse said I needed to make sure to take my pills and that the bleeding was possibly a reaction from my body as a result of the pill schedule interruption. I then had an odorless brown discharge for about three days. This discharge did not look like dry blood, it was very different to the spotting you get at the beginning or end of a period. Is this something I should be worried about?
The simple answer to the above question is;
The bleeding started as a result of pill schedule interruption that is missing birth control pills in a row has caused the bleeding.
Now we should try to know and learn that why has this happened?.
Before puberty the uterus is very small. It starts to grow in size after puberty. A question arises, why uterus growth starts only after onset of puberty. It is because at the onset of puberty the pituitary gland starts to secrete Hormones which affects the growth of uterus and ovaries.
Pituitary Gland is a hormone secreting structure present in brain.
Hormones are chemicals substances which affect the growth of organs, and control many functions, they may increase or decrease the growth of a structure (e.g uterus, Breasts) or they may increase or decrease the functional ability of an organ.
At the onset of puberty the pituitary hormones stimulate the ovary, and ovary starts to secrete estrogens (a type of hormone).
Estrogens have various effects on the body, but here, we will discus the effects of estrogens on the uterus only.
Estrogens increase the blood flow and thickness of the uterine wall.
most of the contraceptives contain estrogens. (estradiol, estriol etc)
High levels of estrogens in blood don’t allow the pituitary gland of the brain to secrete LH (leutinizing hormone)
LH is responsible for ovulation.
By using contraceptives high levels of estrogens are maintained in the blood and hence, ovulation doesn’t occur.
Now we know that Estrogens are responsible for thickness and hyperemia (increased blood flow) of the uterus.
If estrogen level in the blood falls, then the uterine wall which requires estrogens or progesterone to maintain its thickness starts to shrink.
During this shrinkage or atrophy the new blood vessels which have been formed under the influence of estrogens also undergo destruction which results in bleeding.
And the vaginal blood flow is thicker and different in color due to mixture of blood and destructed uterine wall debris.
In the above case (the question), the women abruptly stopped taking contraceptives. The blood level of the estrogen fell down. and destruction of uterine wall occurred which resulted in bleeding. (because the wall of uterus becomes unable to maintain thickness without the help of estrogens.) This was a cause of missed birth control pill.